Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 3, NWS Wilmington, NC

April 9, 2025New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 9, 2025, 3:54 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Apr 9, 2025, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2025, 3:54 AM EDT (07:54 UTC)
In effect from
Apr 9, 2025, 6:00 AM EDT
Expired
Apr 9, 2025, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WHUS42 KILM 090754
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
354 AM EDT Wed Apr 9 2025

NCZ106-108-SCZ054-056-091600-
/O.NEW.KILM.BH.S.0003.250409T1000Z-250410T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
354 AM EDT Wed Apr 9 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

9
2 follow-up statements
055 
WHUS42 KILM 091419
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1019 AM EDT Wed Apr 9 2025

NCZ106-108-SCZ054-056-100000-
/O.CON.KILM.BH.S.0003.000000T0000Z-250410T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1019 AM EDT Wed Apr 9 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
851 
WHUS42 KILM 100001
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
801 PM EDT Wed Apr 9 2025

NCZ106-108-SCZ054-056-100115-
/O.EXP.KILM.BH.S.0003.000000T0000Z-250410T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
801 PM EDT Wed Apr 9 2025

...BEACH HAZARDS STATEMENT HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 9, 3:41 AM EDT, 13 minutes earlier.

Area forecast discussion, Apr 9, 3:41 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
341 AM EDT Wed Apr 9 2025

.SYNOPSIS...
Dry weather is expected today and Thursday as a ridge of high
pressure covers the Carolinas. Showers and thunderstorms will
return Friday ahead of a cold front that will move offshore
Friday night. Cooler weather builds in for the weekend, but a
significant warm up will begin Monday as southwest winds return.

&&

.NEAR TERM /THROUGH TONIGHT/...
The coolest day of the week on tap today as high pressure passes by
to our north keeping a northerly component to the boundary layer
winds. Highs in the mid 60s are approaching 10 degrees below normal.
Clear skies today will be brought by not only low amplitude mid
level flow but also healthy NVA from a mid level trough moving
offshore and the minor height rises that follow. Tonight the center
of the high will be off the New England but there is still a well
defined ridge axis back into the Carolinas. This will keep a light
onshore flow locally that will allow temperatures to cool down to
their seasonable norms.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure retreating farther off the East Coast on Thursday
should lead to easterly winds bringing shallow Atlantic
moisture onshore. Despite the erosion of the ridge, enough of
the subsidence inversion should remain intact to cap off the
cumulus at shallow depth near the coast. Inland where warmer low
level temperatures and cooler mid level temperatures will exist
there is some potential for deeper cumulus and some pop-up
convective showers. I'm keeping 20 PoPs only across Hartsville
and Bennettsville for now. Thursday's highs should reach the
lower 70s away from the coast.

Shortwave energy diving from the northern Plains states Thursday
to the southern Appalachians on Friday will lead to a diffluent
upper flow over the Carolinas. The left exit region of jet
streak over southern GA/northern FL will pass over the coastal
Carolinas during the day. Although low level moisture return is
meager, dynamics look plenty strong enough to lead to
considerable coverage of showers and thunderstorms, possibly
beginning inland before daybreak on Friday. Coverage may be
highest before afternoon as a mid level dry slot is shown on the
GFS to rotate overhead by 18z, perhaps leading to lesser coverage
later in the day.

Severe weather is possible on Friday. Steep mid level lapse
rates (exceeding 7 deg C per km on both the GFS and NAM) are
often correlated with large hail. Effective bulk shear of 35-40
knots could lead to organized convective cells given CAPE of 500
J/kg inland and over 1000 J/kg near the coast. From a
climatological perspective April is in second place behind May
for the highest number of golf ball and larger hail reports
across our forecast area. Forecast PoPs are 60-70 percent with
aerial average QPF of 0.25 to 0.50 inches.

Surface low pressure will move eastward across Virginia and
offshore Friday night, dragging a surface cold front through the
eastern Carolinas. Clearing and drying should occur after the
front with PoPs diminishing after sunset.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A second lobe of vorticity will rotate through the East Coast
upper trough on Saturday, deepening the trough to its greatest
extent during the afternoon when the GFS, Canadian, and ECMWF
all show 500 mb temps falling to -22C to -26C. Although 00z GFS
forecast soundings show only a sliver of instability atop the
deep mixed layer on Saturday, its dewpoints are considerably
lower than the majority of NBM ensemble component members.
There's enough potential for isolated showers to develop within
the cold air aloft I'm including a 20 PoP Saturday afternoon and
evening.

Dry weather is forecast for the remainder of the weekend into
next week. High pressure should move across the area late Sunday
followed by an impressive warmup Monday into Tuesday. High
temps on Tuesday have a reasonably good chance of making it into
the mid 80s almost everywhere away from the coast. There's a
30-40 percent chance of reaching the upper 80s according to NBM
ensemble data.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR with clear skies through the period. Only FM groups needed
will be for gradually veering winds as high pressure to our
north progresses eastward.

Extended Outlook...VFR through Thursday. Restrictions may
return Friday due to an approaching frontal system.

&&

.MARINE...
Through tonight...Higher pressures being dragged into the Carolinas
today and tonight by low pressure developing east of Florida. This
tightens the gradient today such that a super-borderline set of
advisory conditions sets up. This will be in the form of 25kt wind
gusts that are likely not very frequent, but also some 6 ft seas
that will only advect westward into part of our 20nm zones, and not
even all of them at that. Gtown County waters will have the least
coverage of advisory-worthy 6 ft waves, notably less than half of
the zone area, and so no headlines planned there.  A similar
argument can be made for AMZ 252, where the 6 footers will only be
along Frying Pan Shoals. In between lies AMZ 254/Horry County waters
with it's locally maxed concavity preventing much intrusion at all
of 6 ft waves. At this time we've limited SCA to AMZ250 and just for
a portion of the late morning and afternoon hours. The ridge axis is
maintained into the area tonight from the center of the high off of
New England keeping winds onshore but also lighter as the Florida
low drifts further east.

Thursday through Sunday...Retreating high pressure offshore and
low pressure advancing eastward across the Midwest will bring
veering but light onshore winds across the Carolinas on
Thursday. As the low deepens west of the Appalachians Thursday
night wind speeds should increase to 10-15 kt, then will veer
to southwest at a solid 15 knots on Friday as the low moves
eastward across Virginia. Showers and thunderstorms are also
expected on Friday, some with significantly higher wind gusts
possible. A cold front trailing behind the low is expected to
move off the Carolina coast Friday evening, followed by offshore
winds the remainder of Friday night through the weekend as high
pressure builds in from the west.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...TRA
NEAR TERM...MBB
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...MBB
MARINE...TRA/MBB
Hazardous weather outlook, Apr 9, 3:25 AM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
325 AM EDT Wed Apr 9 2025

NCZ087-SCZ017-023-024-032-033-039-100730-
Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
325 AM EDT Wed Apr 9 2025

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ252-100730-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
325 AM EDT Wed Apr 9 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-100730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
325 AM EDT Wed Apr 9 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-100730-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
325 AM EDT Wed Apr 9 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

A few 6 ft waves are possible out near 20nm offshore.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ096-099-105>110-SCZ054>056-058-059-100730-
Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
325 AM EDT Wed Apr 9 2025

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms possible on Friday with damaging winds
and hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:22 AM EDTSmall Craft AdvisoryILM21 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Beach Hazards Statements in South Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.